Arizona, 2022

Flash Flooding in Arizona, August 10, 2022

August 10, 2022 · NWS FGZ · 3 events in 2 counties and zones

Deep monsoon moisture and instability allowed thunderstorms to develop quickly and produce heavy rain and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

Deep monsoon moisture and instability allowed thunderstorms to develop quickly and produce heavy rain and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 10, 3:30 PM MST, 40 minutes earlier.

Area forecast discussion, Aug 10, 3:30 PM MST, 40 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
330 PM MST Wed Aug 10 2022

.SYNOPSIS...Daily showers and thunderstorms will continue across
much of northern Arizona at least through the end of the week and
into the weekend with deep monsoonal moisture in place. Scattered
to widespread thunderstorms are likely each afternoon, with flash
flooding being the main threat.

&&

.DISCUSSION...A very active day has developed, roughly along, west
and south of the Mogollon Rim. Outflows are pushing activity a bit
outside of the current FFA, but it looks well placed for now.

Thursday onward, with the high pressure system to our east showing
no sign of major movement from model guidance, monsoonal moisture
will continue across northern Arizona. As a result, expect numerous
to widespread storm coverage throughout the end of the week and into
the weekend.

Be sure to check our social media pages (Twitter and Facebook) and
local forecasts for updates on current weather conditions.

&&

.AVIATION...For the 00Z TAF package...Widespread SHRA/TSRA along
and south of KSJN-KFLG-KGCN line will continue this afternoon with
ISO-SCT activity north of that line. Heavier cells are producing
periods of localized reduced visibility resulting in MVFR/IFR along
with strong, gusty winds. Activity will begin to weaken by 03Z.
However, some storms will linger throughout the evening. Outside of
TSRA, winds remain light. Expect another day of storms Thursday
beginning around 19Z. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...Expect widespread showers and thunderstorms each
afternoon through the end of the week, bringing localized flash
flooding. Seasonal temperatures and light winds outside of storms,
with gusty and erratic winds near storms.

Saturday through Monday...Shower and storm chances remain high
through the weekend into next week. Winds will be light away from
storms, with seasonal temperatures.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...

Flood Watch until 9 PM MST this evening for AZZ004-006>008-015>018-
037-038-104-106>108-115>118-137-138.

&&

PUBLIC...Peterson/Swenson
AVIATION...Peterson
FIRE WEATHER...MAS

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Aug 10, 1:21 PM MST, 2 hours 49 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
121 PM MST Wed Aug 10 2022

AZZ007-015-102045-
Western Mogollon Rim-Coconino Plateau-
121 PM MST Wed Aug 10 2022

...A strong thunderstorm will impact portions of Coconino County
near Williams through 145 PM MST...

At 121 PM MST, Doppler radar was tracking a strong thunderstorm near
Williams, moving west at 15 mph.

HAZARD...Wind gusts up to 50 mph. Heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Williams, Dogtown Lake Campground and Kaibab Lake Campground.

This includes the following highways...
 Business Interstate 40 between mile markers 163 and 165.
 Interstate 40 between mile markers 151 and 167.
 State Route 64 between mile markers 186 and 195.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3538 11212 3515 11211 3518 11241 3546 11235
TIME...MOT...LOC 2021Z 101DEG 12KT 3528 11223

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Humphreys
Special weather statement, Aug 10, 1:38 PM MST, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
138 PM MST Wed Aug 10 2022

AZZ008-037-038-102115-
Yavapai County Valleys and Basins-Yavapai County  Mountains-Oak Creek
and Sycamore Canyons-
138 PM MST Wed Aug 10 2022

...A strong thunderstorm will impact portions of Coconino and Yavapai
Counties near the Village of Oak Creek through 215 PM MST...

At 137 PM MST, Doppler radar was tracking a strong thunderstorm over
Village At Oak Creek, or near Sedona. This storm was nearly
stationary.

HAZARD...Wind gusts up to 50 mph, nickel size hail, and heavy
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sedona and Village At Oak Creek.

This includes the following highways...
 State Route 179 between mile markers 302 and 311.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3475 11168 3470 11174 3476 11189 3485 11177
TIME...MOT...LOC 2037Z 136DEG 3KT 3477 11176

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Humphreys
Local storm report, Aug 10, 2:48 PM MST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
248 PM MST WED AUG 10 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     FLASH FLOOD      2 NNW PONDEROSA PARK    34.50N 112.51W
08/09/2022                   YAVAPAI            AZ   PUBLIC

            GCRA3 HYDRO GAUGE AT GRANITE CREEK
            REGISTERED A NEARLY 4 FOOT RISE IN 1 HOUR
            FROM 7.19 FEET AT 2130Z, CRESTING AT 10.96
            FEET AT 2230Z. CURRENT GUIDANCE SHOWS 10
            FEET BEING MODERATE FLOOD STAGE AND 11 FEET
            BEING MAJOR FLOOD STAGE. THE GAUGE DROPPED
            BACK BELOW MODERATE FLOOD STAGE AT 2345Z AND
            BELOW MINOR FLOOD STAGE AT 0045Z.

&&

JJM
Special weather statement, Aug 10, 3:20 PM MST, 50 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
320 PM MST Wed Aug 10 2022

AZZ008-037-102245-
Yavapai County Valleys and Basins-Yavapai County  Mountains-
320 PM MST Wed Aug 10 2022

...A strong thunderstorm will impact portions of Yavapai County
through 345 PM MST...

At 320 PM MST, Doppler radar was tracking a strong thunderstorm over
Cordes, or 21 miles southeast of Prescott Valley, moving west at 5
mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cordes Junction, Cordes Lakes, Mayer, Cordes, Spring Valley, Bumble
Bee, Turney Gulch Group Campground and Hazlett Hollow Campground.

This includes the following highways...
 Interstate 17 between mile markers 255 and 268.
 State Route 69 between mile markers 263 and 272.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3442 11209 3425 11204 3415 11229 3441 11237
TIME...MOT...LOC 2220Z 076DEG 6KT 3432 11215

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

ET

The radar

The Flagstaff radar (KFSX), 91 km away, was scanning. The volume nearest the first event began at 23:07 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Coconino

When
August 10, 4:10 PM MST to 5:30 PM MST
Where
Coconino County, 3.45 mi WSW of Sunset Crater to 3.09 mi WNW of Sunset Crater
Cause
Heavy Rain / Burn Area
Reported by
Department of Highways
Coordinates
35.340, -111.560

Heavy rain over the northern portion of the Pipeline fire cause flash flooding over Highway 89. Both directions were closed due to the flooding between milepost 428 and 430.

Flash Flood, Yavapai

When
August 10, 4:15 PM MST to 7:15 PM MST
Where
Yavapai County, 1.49 mi SSW of Yarber to 1.92 mi NNE of Cordes
Cause
Heavy Rain
Reported by
Public
Coordinates
34.530, -112.160

Two feet of water was flowing in Yaber Wash. The water was 40 to 50 feet wide with low water crossings flooded.

Flash Flood, Yavapai

When
August 10, 4:45 PM MST to 6:00 PM MST
Where
Yavapai County, 1.25 mi N of Mayer to 3.88 mi ENE of Cordes
Cause
Heavy Rain / Burn Area
Reported by
Public
Coordinates
34.418, -112.233

A video of a flood in Big Bug Creek was posted on social media. The creek is normally dry.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2022Every state in 2022This day in weather historyWarnings in Arizona, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1052186, 1052188, 1052187.